Alert archive / Colorado / Freeze Warnings in 2010

Freeze Warning 11, NWS Pueblo, CO

May 24, 20105 counties in Colorado

NWS Pueblo, CO issued this freeze warning at May 24, 2010, 4:39 AM MDT for 5 counties in Colorado. It took effect at May 25, 2010, 2:00 AM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2010, 4:39 AM MDT (10:39 UTC)
In effect from
May 25, 2010, 2:00 AM MDT
Expired
May 25, 2010, 8:00 AM MDT
In force
6 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.7 hours before the alert went out and 354 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2010-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2010-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3111 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this freeze warning went out at May 24, 4:29 AM MDT, 10 minutes earlier.

Area forecast discussion, May 24, 4:29 AM MDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
429 AM MDT MON MAY 24 2010

.SHORT TERM...

(TODAY AND TONIGHT)

...WINDY WITH SEVERE THUNDERSTORMS OVER THE FAR EASTERN PLAINS...

SEVERAL QUESTIONS EXIST ON HOW THINGS WILL EVOLVE TODAY.  ONE THING
IS FOR CERTAIN...IT WILL BE WINDY ACROSS SOUTHERN COLORADO.  THE
MAIN QUESTIONS FOR TODAY WILL BE HOW QUICKLY THE DRYLINE ADVANCES
ACROSS THE PLAINS AND WHEN CONVECTION WILL TRIGGER ALONG THE
DRYLINE.  CURRENTLY MODELS HAVING A HARD TIME WITH LOW LEVEL
MOISTURE WITH DEW PT VALUES IN THE 50S TO LOWER 60S ACROSS THE
EASTERN PLAINS AND MODEL VALUES AROUND 10-15 DEGREES LOWER.
CONVECTION CURRENTLY FIRING ACROSS NORTHERN NEW MEXICO EARLY THIS
MORNING AND IS EXPECTED TO PROGRESS NORTHWARD THROUGH THE MORNING.
CAPE VALUES RANGING FROM 1000-1500 J/KG WITH LITTLE TO ANY CAP WHICH
SHOULD ALLOW STORMS TO BECOME STRONG VERY QUICKLY THIS MORNING.
ADDING TO THE MIX IS AN UPPER LEVEL STORM SYSTEM OVER SOUTHERN UTAH
THAT WILL EJECT NORTHEASTWARD AND BECOME INCREASINGLY NEGATIVELY
TILTED ACROSS COLORADO THIS AFTERNOON.

THE QUESTION OF HOW QUICKLY THE DRYLINE PUSHES EASTWARD ACROSS THE
PLAINS WILL DETERMINE WHERE THE MAIN SEVERE THUNDERSTORM THREAT WILL
EXIST FOR THIS AFTERNOON AND EVENING.  CURRENT MODEL ANALYSIS BRING
THE DRYLINE ACROSS THE PLAINS AND INTO WESTERN KANSAS BY 21Z THIS
AFTERNOON.  WITH MOISTURE BEING UNDERPLAYED BY THE MODELS...HAVE A
FEELING THE DRYLINE WILL BE A BIT SLOWER TO PROGRESS OUT OF COLORADO
FOR THIS AFTERNOON.  STRONG DRY WESTERLY MIDLEVEL FLOW WILL ARRIVE
OVER THE WESTERN MOUNTAINS BY 12Z THIS MORNING AND QUICKLY MIX DOWN
TO THE SURFACE WITH STRONG GUSTY WINDS BY 18Z ACROSS THE WESTERN
HALF OF THE CWA.  FORECAST WINDS ARE ON THE THRESHOLD OF HIGH WIND
WARNING CRITERIA...HOWEVER HAVE HELD OFF ON ISSUING ONE AT THIS
TIME.  WIDESPREAD WIND GUSTS TO NEAR 50 KTS WILL BE POSSIBLE ACROSS
MUCH OF THE REGION THROUGH THIS AFTERNOON.  BLOWING DUST MAY ALSO BE
A PROBLEM OVER THE SAN LUIS VALLEY AND WEST OF I-25 THIS AFTERNOON.
FIRE DANGER WILL REMAIN HIGH OVER THE SAN LUIS VALLEY WITH STRONG
WINDS COMBINED WITH HUMIDITY VALUES DROPPING INTO THE LOWER TEENS.

SEVERE WEATHER...STORMS MOVING NORTHWARD OUT OF NEW MEXICO INTO
SOUTH CENTRAL COLORADO EARLY THIS MORNING WILL HAVE PLENTY OF
INSTABILITY TO WORK WITH AND HIGH LIKELIHOOD OF BECOMING SEVERE.
THE MAIN THREATS THIS MORNING WILL BE LARGE HAIL AND OUTFLOW WINDS.
BY LATE MORNING...THE DRYLINE WILL BE PROGRESSING EASTWARD ACROSS
THE PLAINS.  INCREASED SHEAR AND CAPE VALUES CLIMBING WITH DAYTIME
HEATING WILL ALLOW FOR SEVERE THUNDERSTORMS...EAST OF HIGHWAY 350
AND QUICKLY MOVING TOWARDS THE KANSAS BORDER FROM AROUND 18Z THROUGH
00Z.  INCREASED 500 MB FLOW AND MID LEVEL WINDS WILL PRODUCE FAST
STORM MOTIONS AND ROTATING UPDRAFTS.  EXPECT THE PRIMARY THREATS TO
BE LARGE HAIL AND STRONG WINDS ALONG WITH A COUPLE
TORNADOES...ESPECIALLY OUT NEAR THE KANSAS BORDER.  EXPECT
THUNDERSTORMS TO CLEAR EASTERN COLORADO BEFORE 03Z AS THE DRYLINE
CONTINUES EAST INTO WEST CENTRAL KANSAS.  THE EVOLUTION AND MOVEMENT
OF THE DRYLINE WILL HAVE TO BE MONITORED FOR THIS AFTERNOON TO
NARROW DOWN THE MOST LIKELY AREAS TO SEE SEVERE WEATHER THROUGH THE
MORNING HOURS.

UPPER STORM SYSTEM QUICKLY LIFTS NORTH INTO MONTANA OVERNIGHT WITH
CLEARING AND WINDS SUBSIDING AS SHORTWAVE RIDGING DEVELOPS OVER THE
REGION.  KEPT OVERNIGHT LOWS ABOVE GUIDANCE...HOWEVER TEMPERATURES
WILL BE AROUND 10-20 DEGREES COOLER THAN THE PAST FEW NIGHTS.
ISSUED A FREEZE WARNING FOR THE SAN LUIS VALLEY WHERE TEMPERATURES
WILL DROP INTO THE MID 20S FOR SEVERAL HOURS TONIGHT. MOZLEY

.LONG TERM...

(TUESDAY-SUNDAY)

DEEP TROUGH OUT WEST CONTINUES TO BE THE MAJOR CONCERN.

TROUGH OUT WEST WILL RELOAD EARLY DURING THIS FCST PERIOD...AND IS
FCST TO LIFT TO THE NORTHEAST OF THE REGION AT THE END OF THIS
PERIOD. WITH THE DEEP TROUGH TO OUR WEST...AND THE HIGH AMPLITUDE
RIDGE TO OUR EAST...WE WILL SEE A DEEP SOUTHERLY FLOW OVER THE AREA
ALL THIS WEEK. THIS FLOW IN TURN WILL ALLOW FOR MOISTURE TO INCREASE
OVER THE REGION.

ALTHOUGH MOISTURE WILL BE ON THE INCREASE...FORCING TO INITIATE
CONVECTION WILL GENERALLY REMAIN TO OUR WEST THROUGH MOST OF THE
PERIOD. LIKEWISE...CHANCES FOR PRECIP OVER THE PLAINS DURING MOST OF
THE PERIOD WILL GENERALLY BE ISOLATED. THE MTNS WILL SEE A SLIGHTLY
BETTER CHANCE...BUT EVEN HERE VALUES MAY BE ISOLATED AT BEST OR LOW
END SCATTERED. ONCE THE TROUGH GETS CLOSER TO THE REGION AT THE END
OF THE WEEK WILL PRECIPITATION CHANCES INCREASE OVER THE FCST AREA.

AS FOR FIRE WX...MAIN JET REMAINS TO THE WEST FOR THE FIRST 2/3RDS
OF THIS PERIOD...SO I DO NOT EXPECT EXCESSIVELY STRONG SYNOPTIC
WINDS OVER THE REGION. ADDITIONALLY...WITH THE MOISTURE INCREASING
AT ALL LEVELS EXPECT RH VALUES TO BE ON THE HIGH SIDE. FIRE WX
ISSUES MAY BE ON THE INCREASE LATE IN THE WEEK. /HODANISH

&&

.AVIATION...

VFR EXPECTED FOR ALL TAF SITES THROUGH TOMORROW.  MAIN CONCERN WILL
BE STRONG SOUTHWESTERLY WINDS FOR LATE THIS MORNING THROUGH THE
EARLY EVENING.  WINDS WILL BEGIN TO PICK UP BY 16Z AND GUST 40 TO 50
KTS BY 18Z THROUGH 00Z THIS AFTERNOON.  BLOW DUST WILL BE POSSIBLE
AT KALS AND KPUB WITH THE STRONG WINDS WHICH MAY LOWER VISIBILITIES
TO MVFR HOWEVER CONFIDENCE IS TOO LOW TO INCLUDE IN THE TAFS AT THIS
TIME.  LLWS WILL ALSO BE A CONCERN AT ALL TAF SITES THIS AFTERNOON.
WINDS WILL BEGIN TO SUBSIDE AFTER 00Z AND QUICKLY FALL OFF
OVERNIGHT.  STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
MORNING ALONG THE COLORADO-NEW MEXICO BORDER AND SPREAD EASTWARD TO
THE KANSAS BORDER THROUGH 00Z.  THUNDERSTORMS WILL NOT IMPACT ANY OF
THE TAF SITES.  MOZLEY

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
COZ224.

FREEZE WARNING FROM 2 AM TO 8 AM MDT TUESDAY FOR COZ069>071.

&&

88/34
Hazardous weather outlook, May 23, 6:27 AM MDT, 22 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
627 AM MDT SUN MAY 23 2010

COZ058>089-093>099-241230-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
627 AM MDT SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS...LOW RELATIVE HUMIDITY VALUES AND HOT TEMPERATURES
WILL PRODUCE HIGH FIRE DANGER ACROSS THE SAN LUIS VALLEY THIS
AFTERNOON AND EVENING.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FAR EASTERN PLAINS ALONG
THE KANSAS BORDER LATE THIS AFTERNOON AND EVENING ALONG THE
DRYLINE.  ONE OR TWO STORMS HAVE THE POTENTIAL TO BECOME STRONG TO
SEVERE WITH HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS TO NEAR 60
MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS ON MONDAY ALONG THE
DRYLINE IN FAR EASTERN COLORADO WITH STRONG WINDS AND LARGE HAIL
BEING THE PRIMARY THREATS. STRONG WINDS AND LOW RELATIVE HUMIDITY
VALUES WILL PRODUCE HIGH FIRE DANGER ONCE AGAIN ACROSS THE SAN
LUIS VALLEY MONDAY AFTERNOON AND EVENING. MOISTURE WILL RETURN TO
THE REGION BY TUESDAY WITH THUNDERSTORMS POSSIBLE OVER THE FAR
SOUTHEASTERN PLAINS LATE TUESDAY AFTERNOON AND EVENING. THE
POTENTIAL FOR THUNDERSTORMS WILL CONTINUE THROUGH THE REMAINDER OF
THE WEEK OVER MAINLY THE EASTERN MOUNTAINS AND PLAINS...AS LOW
LEVEL MOISTURE SLOWLY INCREASES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE LATE THIS AFTERNOON AND EVENING OVER THE FAR EASTERN
PLAINS.

88/10

In the hours before

Special weather statement, May 24, 4:17 AM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
417 AM MDT MON MAY 24 2010

COZ088-094-241045-
EASTERN LAS ANIMAS COUNTY-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY
BELOW 7500 FT-
417 AM MDT MON MAY 24 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

AT 415 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF TRINCHERA...OR 30 MILES
SOUTHEAST OF TRINIDAD...WHICH WAS MOVING TOWARD THE NORTH AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  BRANSON.
  TRINCHERA.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:00 PM MDTSevere Thunderstorm WarningPUBProwers60 min
May 23, 6:22 PM MDTSevere Thunderstorm WarningPUBProwers45 min
May 23, 6:27 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas63 min
May 23, 6:42 PM MDTSevere Thunderstorm WarningPUBBent, Prowers63 min
May 23, 6:51 PM MDTSevere Thunderstorm WarningPUBKiowa26 min
May 23, 6:56 PM MDTSevere Thunderstorm WarningPUBKiowa24 min
May 23, 7:13 PM MDTTornado WarningPUBBaca, Bent, Prowers25 min
May 23, 8:02 PM MDTSevere Thunderstorm WarningPUBBaca58 min
May 23, 8:26 PM MDTSevere Thunderstorm WarningPUBKiowa23 min
May 23, 8:59 PM MDTTornado WarningPUBBaca48 min
May 23, 10:30 PM MDTSevere Thunderstorm WarningPUBLas Animas60 min
May 23, 11:15 PM MDTTornado WarningPUBBent, Las Animas33 min
May 24, 12:07 AM MDTSevere Thunderstorm WarningPUBBent26 min
May 24, 9:05 AM MDTSevere Thunderstorm WarningPUBBaca, Prowers55 min
May 24, 10:16 AM MDTHigh Wind WarningPUBAlamosa, Baca, Bent, Conejos, Costilla, Crowley and 9 more8 hr

Nearby

Freeze Warnings in Colorado, 2010Every freeze warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.